Hail, Buchanan
- When
- May 8, 9:39 PM CST
- Where
- Buchanan County, 3.14 mi ENE of Lime Creek Co Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.340, -91.920
The time was based on radar data.
The evening hours of May 8th into early morning of May 9th, a line of strong storms moved east across northeast Iowa into northern Illinois and Wisconsin. A few reports of large hail was reported with this line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The evening hours of May 8th into early morning of May 9th, a line of strong storms moved east across northeast Iowa into northern Illinois and Wisconsin. A few reports of large hail was reported with this line of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 8:16 PM CST, 1 hour 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 916 PM CDT Wed May 8 2024 .KEY MESSAGES... - There is a Marginal or level 1 out of 5 Risk for severe storms over the entire area Tonight. - Active weather continues through the period. - Below normal temperatures are expected Thursday through Saturday with a warming trend starting early next week. && .SHORT TERM /THROUGH THURSDAY/... Issued at 205 PM CDT Wed May 8 2024 Surface analysis shows a warm front has lifted to along a line from KALO to KSFY to near KSQI at 18 UTC. There are southeasterly winds across the area of 10 to 15 MPH with gusts up to 25 MPH. Temperatures are in the upper 70s to lower 80s with dewpoints varying from 43 at Washington to 55 degrees at Keokuk. Dewpoints have slowly been increasing this afternoon. Visible satellite imagery shows some cumulus development near the Interstate 80 corridor. A 500 MB trough that stretches from Quebec westward into the South Dakota is forecast to sink southward through 00 UTC Friday. The trough axis will remain to our west through the period. A piece of a closed 500 mb low will break off and move into northern Iowa and southern Wisconsin through the period. At the surface, a surface low and occluded front or inverted surface trough will move eastward across the area tonight. Scattered showers and storms will initially develop late this afternoon into the early evening. the key question is how much instability will be in place across the area. Models initially suggest 500 to 1000 J/KG of CAPE but 0 to 6 km shear is very strong at 50 to 60 knots. 0 to 3 km shear is 30 to 40 knots. The instability may only support lower top storms late this afternoon into this evening as higher storms may be quickly sheared apart. Isolated severe storms are the main concern across the entire area with hail, damaging winds and maybe a tornado being possible. As we move later into the evening and larger scale lift moves into the area, expect showers and isolated thunderstorms activity to become more widespread across the area. Sounding profiles at this stage support more of a steady rain showers through tonight into Thursday. Scattered showers will linger through much of the day on Thursday. High temperatures on THursday will be cool and range from the upper 50s in northwest Illinois to the mid 60s in far southeast Iowa, west central Illinois and far northeast Missouri. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 205 PM CDT Wed May 8 2024 Friday through the weekend: Pattern change to a northwest flow as a deep trough sets up shop across the Great Lakes. Periodic disturbances in the flow will bring off and on showers and a few thunderstorms with chance pops every 24 to 36 hours. Temperatures will be on the cooler side with highs in the 60s and lows in the 40s to around 50. Early to mid next week: Another pattern flip to a deep trough diving into the Northern Rockies and then into the Plains. This will warm our temperatures well into the 70s to lower 80s. Also, chances for thunderstorms will also be on the increase. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 635 PM CDT Wed May 8 2024 Convection in central Iowa is forecast to develop upscale into a thunderstorm complex by 06z/09. Prior to the development of the complex, VFR conditions will prevail with MVFR in any SHRA/TSRA that develop. After 06z/09 the storm complex will move east across Iowa into northern Illinois. VFR/MVFR conditions are expected to deteriorate to IFR by 12z/09 with widespread low clouds developing. Cold air aloft after 12z/09 is expected to produce widespread IFR/MVFR conditions with scattered SHRA. && .HYDROLOGY... Issued at 911 PM CDT Wed May 8 2024 River flood watches have been issued for small parts of the Cedar, Iowa and Wapsipinicon Rivers. Rainfall expected tonight into Thursday will cause the Cedar, Iowa and Wapsipinicon Rivers to rise over the next week. However, there is uncertainty regarding the amount of forecasted rainfall. If the rainfall is less than expected, rises will still occur on these rivers but they could remain below flood stage. If, on the other hand, rainfall is heavier than forecast, more locations along Cedar, Iowa and Wapsipinicon Rivers could go into flood. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...Cousins AVIATION...08 HYDROLOGY...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 838 PM CDT Wed May 8 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100145- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 838 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Scattered thunderstorms are expected to develop tonight. Strong, gusty winds and lightning will be the primary threats. Hail is a secondary threat. The Storm Prediction Center has a Marginal Risk for severe weather, or level 1 out of 5 risk, for much of the outlook area along and west of a line from Dubuque, Iowa to Princeton, Illinois. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY On Thursday, a few thunderstorms are possible as a cold front moves through the area. However, severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GENERAL STORM MOTION OF THE DAY: Toward the east northeast at 20 mph.
The Quad Cities radar (KDVN), 137 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
1 hail. Local standard time, as filed.
The time was based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170496.